Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 321, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Oct 8, 2014, 4:01 PM CDT for Benton County, Tippah County, Mississippi. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2014, 4:01 PM CDT (21:01 UTC)
- Expired
- Oct 8, 2014, 4:33 PM CDT
- In force
- 32 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Benton County, MS, Tippah County, MS
The radar
The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2170 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS54 KMEG 082101
SVRMEG
MSC009-139-082145-
/O.NEW.KMEG.SV.W.0321.141008T2101Z-141008T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT WED OCT 8 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 445 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF GRAVESTOWN...OR 14 MILES WEST OF RIPLEY...AND MOVING
EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.
&&
LAT...LON 3459 8873 3462 8930 3464 8930 3480 8928
3478 8875 3476 8875 3476 8873 3475 8871
TIME...MOT...LOC 2102Z 278DEG 18KT 3470 8918
$$2 follow-up statements
442
WWUS54 KMEG 082126
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT WED OCT 8 2014
MSC009-139-082145-
/O.CON.KMEG.SV.W.0321.000000T0000Z-141008T2145Z/
BENTON MS-TIPPAH MS-
426 PM CDT WED OCT 8 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN TIPPAH AND SOUTH CENTRAL BENTON COUNTIES...
AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BLUE
MOUNTAIN...OR 9 MILES SOUTHWEST OF RIPLEY...MOVING EAST AT 20 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUMAS...
RIPLEY...BETHEL...CLARYSVILLE...MURRY...WHITTEN TOWN AND PINE GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.
&&
LAT...LON 3459 8873 3461 8912 3462 8918 3480 8918
3478 8875 3476 8875 3475 8871
TIME...MOT...LOC 2127Z 278DEG 18KT 3465 8907
$$658
WWUS54 KMEG 082133
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT WED OCT 8 2014
MSC009-139-082143-
/O.CAN.KMEG.SV.W.0321.000000T0000Z-141008T2145Z/
BENTON MS-TIPPAH MS-
433 PM CDT WED OCT 8 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TIPPAH AND SOUTH
CENTRAL BENTON COUNTIES IS CANCELLED...
AT 433 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING IS CANCELLED.
.SEND YOUR STORM REPORTS TO US ON TWITTER USING AT NWSMEMPHIS...POST
TO OUR NWS MEMPHIS FACEBOOK PAGE...OR SEND A REPORT ON OUR WEBSITE AT
WEATHER DOT GOV SLANT MEMPHIS AND CLICK ON SUBMIT STORM REPORT.
LAT...LON 3459 8873 3461 8912 3462 8918 3480 8918
3478 8875 3476 8875 3475 8871
TIME...MOT...LOC 2133Z 278DEG 18KT 3465 8903
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:11 PM CDT, 50 minutes earlier.
Area forecast discussion, Oct 8, 3:11 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR 311 PM CDT WED OCT 8 2014 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT A CLUSTER OF STORMS IN NORTHERN MISSISSIPPI SHOWED A WEAKENING TREND EARLY...BUT INTENSIFIED SOMEWHAT THIS AFTERNOON. THE CLUSTER COULD PRODUCE SOME SEVERE WEATHER AS IT PROGRESSES TO THE EAST. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION OVERNIGHT...ESPECIALLY IN NORTHWEST TENNESSEE/SOUTHEAST MISSOURI. THIS WILL BE NORTH OF A STALLED FRONT DRAPED FROM THE CENTRAL PLAINS TO THE SOUTHEAST UNITED STATES. THE FRONT WILL WOBBLE TO THE NORTH ON THURSDAY...WITH SPOTTY PRECIPITATION REMAINING IN THE FORECAST. IT WILL NOT FEEL MUCH LIKE FALL...WITH ABOVE NORMAL TEMPERATURES EXPECTED. CANADIAN HIGH PRESSURE WILL APPROACH FROM THE NORTH FRIDAY... AND THIS WILL PUSH THE FRONT BACK TO THE SOUTH. COOLER AIR WILL BE FOUND BEHIND THE FRONT...AND THIS WILL NUDGE INTO MUCH WARMER CONDITIONS ACROSS THE REGION. IN THE END...A STRONG TEMPERATURE GRADIENT/BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT TO END THE PERIOD...WITH ABUNDANT MOISTURE POOLING AROUND THE FRONT. SOME OF THE MOISTURE WILL BE PROVIDED BY THE REMNANTS OF HURRICANE SIMON FROM THE PACIFIC. THERE WILL BE LOTS OF CLOUDS...AND LIKELY CHANCES FOR RAIN. && .LONG TERM...SUNDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN IS SHAPING UP FOR THE LAST PART OF THE WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK...WITH PERIODS OF HEAVY RAIN AND SOME SEVERE WEATHER POSSIBLE. IN THIS SET UP...DEEP LAYER SOUTHERLY FLOW WILL BE ACROSS THE REGION AND WILL PROVIDE AMPLE MOISTURE AND INSTABILITY AS A STRENGTHENING UPPER LEVEL WAVE APPROACHES FROM THE WEST. MEANWHILE...A QUASISTATIONARY FRONT WILL BE IN PLACE ACROSS THE AREA ON SUNDAY...AND WILL ACT AS A FOCUS FOR A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL LIFT NORTH AS A WARM FRONT EARLY IN THE WORK WEEK AS A SURFACE LOWS DEVELOPS IN RESPONSE THE DEEPENING H500 TROUGH. THE SURFACE SYSTEM WILL STRENGTHEN AND TRACK ALONG THE OHIO RIVER VALLEY. A COLD FRONT WILL FOLLOW RAPIDLY BEHIND IT AS THE UPPER LEVEL SYSTEM BEGINS TO TILT NEGATIVELY. GIVEN THE ABUNDANT MOISTURE...INSTABILITY...AND WINDS ENERGY...THERE WILL BE THE POTENTIAL FOR SEVERE STORMS MONDAY AFTERNOON/NIGHT...AS WELL AS SOME FLASH FLOODING. HOWEVER...IT SHOULD BE MENTIONED THAT THERE IS SOME TIMING DIFFERENCE IN THE LONG TERM MODELS THAT COULD EFFECT THE EXACT LOCATION AND MODE OF SEVERE WEATHER. DRIER AND COOLER WEATHER SHOULD RETURN BY MID WEEK TO ROUND OUT THE END OF THE FORECAST. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Oct 8, 2:45 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR 245 PM CDT WED OCT 8 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091045- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 245 PM CDT WED OCT 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TRACKING THROUGH NORTHERN MISSISSIPPI THIS AFTERNOON. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. ANY SEVERE WEATHER WILL BE SPOTTY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONT WILL WOBBLE INTO THE REGION FROM THE NORTH FRIDAY INTO THE WEEKEND. SURROUNDING THE FRONT...MOISTURE WILL BECOME ABUNDANT...WITH BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS AND LOCALLY HEAVY RAIN. EARLY NEXT WEEK...A STORM SYSTEM WILL DRAG A NEW COLD FRONT INTO THE AREA FROM THE WEST. THIS WILL RESULT IN ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...AND MORE WIDESPREAD HEAVY PRECIPITATION MONDAY AFTERNOON AND NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 46
In the hours before
Special weather statement, Oct 8, 2:27 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR
227 PM CDT WED OCT 8 2014
ARZ058-MSZ001-007-008-010>012-081950-
COAHOMA MS-DE SOTO MS-PANOLA MS-PHILLIPS AR-QUITMAN MS-TATE MS-TUNICA
MS-
227 PM CDT WED OCT 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS...NORTHERN
COAHOMA...SOUTHERN DESOTO...NORTHWESTERN PANOLA...NORTHERN QUITMAN...
WESTERN TATE AND EASTERN TUNICA COUNTIES UNTIL 245 PM CDT...
AT 227 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRICHARD TO 5 MILES
NORTHWEST OF SLEDGE TO 2 MILES NORTH OF SHERARD...AND MOVING EAST AT
25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
SENATOBIA... STRAYHORN... SLEDGE...
PRICHARD... PLEASANT GROVE... PHILLIPP...
LITTLE TEXAS... KINGS... JONESTOWN...
HOLLYWOOD... DARLING... CRENSHAW...
COLDWATER... ARKABUTLA... FALCON...
COAHOMA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3479 8988 3449 8996 3422 9049 3426 9081
3446 9039 3480 9031
TIME...MOT...LOC 1927Z 266DEG 22KT 3472 9022 3447 9027
3425 9071
LZK/55Special weather statement, Oct 8, 2:44 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN ISSUED BY NATIONAL WEATHER SERVICE LITTLE ROCK AR 244 PM CDT WED OCT 8 2014 MSZ002-007-008-010>012-082010- COAHOMA MS-MARSHALL MS-PANOLA MS-QUITMAN MS-TATE MS-TUNICA MS- 244 PM CDT WED OCT 8 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COAHOMA...WESTERN MARSHALL...NORTHWESTERN PANOLA...NORTHERN QUITMAN...SOUTHEASTERN TATE AND EXTREME SOUTHERN TUNICA COUNTIES UNTIL 315 PM CDT... AT 244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BARR TO 4 MILES NORTHEAST OF CLARKSDALE...AND MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... SENATOBIA... SLEDGE... PLEASANT GROVE... JONESTOWN... DARLING... CURTIS STATION... CRENSHAW... COMO... BELEN... BARR... FALCON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3469 8953 3421 9037 3424 9067 3469 8987 TIME...MOT...LOC 1944Z 267DEG 21KT 3465 8985 3425 9053 LZK/55
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 2:27 PM CDT | Special Weather Statement | MEG | Tate | 23 min |
| Oct 8, 2:44 PM CDT | Special Weather Statement | MEG | Panola | 26 min |
| Oct 8, 3:01 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 44 min |
| Oct 8, 4:36 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Union | 24 min |
| Oct 8, 5:04 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss | 24 min |
| Oct 8, 5:10 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba | 35 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.